Alert archive / Pennsylvania / Tornado Warnings in 2010

Tornado Warning 42, NWS Cleveland, OH

July 24, 2010Erie County, Pennsylvania

NWS Cleveland, OH issued this tornado warning at Jul 24, 2010, 3:45 PM EDT for Erie County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2010, 3:45 PM EDT (19:45 UTC)
Expired
Jul 24, 2010, 4:15 PM EDT
In force
30 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 123 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2010-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2010-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WFUS51 KCLE 241945
TORCLE
PAC049-242015-
/O.NEW.KCLE.TO.W.0042.100724T1945Z-100724T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT SAT JUL 24 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 415 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 5 MILES WEST OF NORTH EAST...OR 9 MILES NORTHEAST
  OF ERIE...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH EAST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR CLOSET.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4214 7975 4212 7976 4214 7993 4219 7997
      4222 7993 4223 7989 4223 7985 4227 7979
      4227 7976
TIME...MOT...LOC 1945Z 262DEG 34KT 4220 7987

$$

MULLEN
1 follow-up statement
418 
WWUS51 KCLE 242019
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
419 PM EDT SAT JUL 24 2010

PAC049-242028-
/O.EXP.KCLE.TO.W.0042.000000T0000Z-100724T2015Z/
ERIE PA-
419 PM EDT SAT JUL 24 2010

...THE TORNADO WARNING FOR NORTHEASTERN ERIE COUNTY IN NORTHWEST
PENNSYLVANIA EXPIRES AT 415 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE FROM THUNDERSTORMS 
LOCATED OVER LAKE ERIE.

LAT...LON 4214 7975 4212 7976 4214 7993 4219 7997
      4222 7993 4223 7989 4223 7985 4227 7979
      4227 7976
TIME...MOT...LOC 1945Z 262DEG 34KT 4220 7987

$$

MULLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this tornado warning went out at Jul 24, 3:25 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 24, 3:25 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
325 PM EDT SAT JUL 24 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT INTO SUNDAY
MORNING. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT LATER SUNDAY
THROUGH TUESDAY. ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH
THE REGION THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CONVECTION HAS REACHED SOMEWHAT OF A LULL THIS AFTERNOON...BUT IS
EXPECTED TO PICK UP AGAIN BY LATE THIS AFTERNOON AND INTO TONIGHT.
CU DEVELOPMENT IS SEEN ON SATELLITE PICTURES FROM LAKE ERIE INTO
NORTHWEST OHIO. THE CU IS ASSOCIATED WITH AN AREA OF CONVERGENCE
AND PREFRONTAL TROF...AND SHOULD BE THE FOCUS FOR THUNDERSTORM
INITIATION THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE TO INCREASE THROUGH THE OVERNIGHT HOURS AS MOISTURE
INCREASES ALONG AND AHEAD OF THE COLD FRONT. SEVERE THUNDERSTORMS
REMAIN POSSIBLE WITH CAPES 2500-3500 J/KG...ESPECIALLY EARLY
TONIGHT. THE FRONT IS EXPECTED TO REACH THE SOUTH SHORE OF LAKE
ERIE BY 6 AM. WILL KEEP HEAT ADVISORY THROUGH 8 PM WITH HEAT
INDICIES CONTINUING FROM AROUND 100 TO 103 BEFORE SUNSET.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
THE COLD FRONT WILL CONTINUE MOVING SOUTH...AND SHOULD BE OUT OF
THE CWA BY NOON. WILL KEEP LIKELY POPS EARLY ACROSS SOUTHERN AND
EASTERN AREAS...TAPERING TO CHANCE IN THE NORTHWEST. HIGH PRESSURE
WILL BUILD IN BEHIND THE FRONT...BRINGING COOLER AND LESS HUMID
CONDITIONS THROUGH MONDAY NIGHT. THE HIGH WILL DRIFT EAST ON
TUESDAY...BRINGING A RETURN TO SOUTHERLY FLOW AND WARMER TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
RATHER LARGE TIMING DIFFERENCES IN THE MODELS WITH A COLD FRONT
MOVING THROUGH DURING THE MIDDLE PART OF THE WEEK. SIDED WITH THE
SLOWER ECMWF/NAEFS/HPC SOLUTIONS ATTM. THIS RESULTS IN CHANCE POPS
WEDNESDAY THROUGH THURSDAY. KEPT SLIGHT CHANCE TO LOW CHANCE POPS
THURSDAY NIGHT...ALTHOUGH IF THE FRONT IS MORE PROGRESSIVE THESE
MAY BE ABLE TO BE DROPPED IN LATER FORECASTS. HIGH PRESSURE BUILDS
BACK IN FOR THE END OF THE WEEK INTO THE BEGINNING OF THE
WEEKEND.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
DIFFICULT TIMING OF THE THUNDERSTORMS THROUGH THE AFTERNOON AND
EVENING. INITIAL OUTFLOW BOUNDARY HAS IGNITED A FEW THUNDERSTORMS
FROM NEAR MANSFIELD SOUTHWEST TOWARD MARION. THIS LINE WILL
CONTINUE TO MOVE EASTWARD AND COULD PRODUCE SOME STRONGER WIND
GUSTS. HAVE ATTEMPTED TO TIME THIS ACROSS KMFD...KCAK AND KYNG.
EXPECT TO SEE AT LEAST BRIEF IFR WITH THE STRONGEST THUNDERSTORMS.

FOR THIS EVENING INTO THE OVERNIGHT WE WILL WATCH THE APPROACH OF
A COLD FRONT. THERE COULD BE ANOTHER ROUND OF THUNDERSTORMS NEAR
THE FRONT BUT AT THIS TIME NOT CONFIDENT ENOUGH TO PLACE IT IN THE
TAFS AT THIS TIME. THE FRONT LOOKS TO COME THROUGH NORTHERN OHIO
AND NW PA BETWEEN 10Z AND 13Z WITH WINDS SHIFTING AROUND TO THE
NORTHWEST. LOOKS LIKE SOME MVFR FOG ALONG WITH SOME LOWER
CEILINGS. SOME MODELS ARE INDICATING THAT IT COULD BE IFR FOR A
BRIEF PERIOD IN THE WAKE OF THE FRONT BUT DID NOT GO THAT LOW AT
THIS TIME.

.OUTLOOK...POSSIBLE MVFR FOG MONDAY THROUGH WEDNESDAY MORNINGS.
NON-VFR THURSDAY FOR THUNDERSTORMS.

&&

.MARINE...
WINDS OVER THE LAKE WILL CONTINUE IN THE 10 TO 20 KNOTS FROM THE
SOUTHWEST. THERE IS A WINDOW OF STRONGER WINDS AHEAD OF THE FRONT
THIS EVENING BUT BELIEVE THEY WILL REMAIN UNDER 25 KNOTS. THE COLD
FRONT WILL SLIDE ACROSS LAKE ERIE BY SUNRISE WITH NORTHWESTERLY
WINDS IN ITS WAKE. WAVES WILL INCREASE TO AT LEAST 2 TO 4 FEET AND
WILL HAVE TO WATCH FOR A SORT LIVED SMALL CRAFT ADVISORY IF WINDS
ARE SLIGHTLY HIGHER THAN EXPECTED.

HIGH PRESSURE WILL THEN SETTLE OVER LAKE ERIE BY MONDAY THEN SLIDE
EAST OF THE MIDDLE ATLANTIC COAST BY WEDNESDAY. THIS WILL ALLOW A
SOUTHERLY WIND TO RETURN. A WARM FRONT WILL LIFT ACROSS THE LAKE
WEDNESDAY NIGHT. THE NEXT AREA OF LOW PRESSURE WILL MOVE ACROSS
ONTARIO ON THURSDAY AND WILL DRAG A COLD FRONT ACROSS THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...WJM
NEAR TERM...WJM
SHORT TERM...WJM
LONG TERM...WJM
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Jul 24, 5:41 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
541 AM EDT SAT JUL 24 2010

OHZ003-006>014-017>023-027>033-036>038-047-089-250945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-
541 AM EDT SAT JUL 24 2010

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE TODAY AND TONIGHT.
THEY WILL OCCUR IN ADVANCE OF A COLD FRONT THAT WILL MOVE THROUGH
TONIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-142>149-162>169-PAZ001>003-250945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
541 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THEY WILL OCCUR IN ADVANCE OF A COLD FRONT THAT WILL MOVE THROUGH
TONIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:39 PM EDTSevere Thunderstorm WarningCLECrawford, Erie66 min
Jul 23, 8:48 PM EDTAreal Flood AdvisoryCLECrawford, Erie3 hr
Jul 23, 9:52 PM EDTFlash Flood WarningCLECrawford3 hr
Jul 23, 10:06 PM EDTFlash Flood WarningCLEErie3 hr
Jul 24, 1:02 AM EDTAreal Flood AdvisoryCLECrawford, Erie5 hr
Jul 24, 3:34 PM EDTSevere Thunderstorm WarningCLEErie41 min

Nearby

Tornado Warnings in Pennsylvania, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.